Iowa, 2011

Flash Flooding and Hail in Iowa, July 27 to 28, 2011

July 27 to 28, 2011 · NWS DVN · 31 events in 4 counties and zones

Hot and humid conditions prevailed across the region July 27, as a warm front lifted northward into northeast Iowa. Showers and thunderstorms developed along the Highway 20 corridor in Dubuque, Jo Daviess and Stephenson Counties during the early evening hours of July 27.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9.6 million
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Hot and humid conditions prevailed across the region July 27, as a warm front lifted northward into northeast Iowa. Showers and thunderstorms developed along the Highway 20 corridor in Dubuque, Jo Daviess and Stephenson Counties during the early evening hours of July 27. They continued to redevelop and move over the same areas for about 18 hours. Record-setting rainfall totals of 7 to 15 inches resulted in flash flooding of much of the area. The Mississippi River at Dubuque, IA even rose about 4 feet in 12 hours due to the excessive rainfall. In addition to the heavy rains and flooding, some of the stronger storms produced large hail and 2 brief tornadoes. High temperatures on July 27 topped out in the lower and middle 90s. Due to the high humidity levels, low temperatures the morning of July 28 only managed to slip into the 70s and lower 80s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 27, 2:33 PM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 27, 2:33 PM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
333 PM CDT WED JUL 27 2011

.SYNOPSIS...
12Z UA ANALYSIS HAS A LLJ OF 40 TO 45 KNOTS RUNNING FROM THE
OKLAHOMA PANHANDLE INTO THE CENTRAL PLAINS. A SECONDARY LLJ OF 40
KNOTS WAS A RESULT OF THE MCS ACROSS MN/WI. A RESPECTABLE SHORTWAVE
FOR JULY WAS ALONG THE MISSOURI RIVER AND MOVING INTO IOWA WITH
ANOTHER ASSOCIATED WITH THE MCS IN MINNESOTA. DEW POINTS AT 850MB
WERE IN THE MID AND UPPER TEENS FROM THE CENTRAL PLAINS INTO THE
UPPER MIDWEST.

RADAR/SATELLITE TRENDS THROUGH MID AFTERNOON SHOW CONSIDERABLE ACCAS
ACROSS IOWA WITH SHRA AND POSSIBLY A FEW TSRA FROM NORTHERN IOWA
INTO WISCONSIN. 18Z SFC ANALYSIS HAS A BOUNDARY/FRONT FROM NEAR KMCW
TO KSFY AND THEN INTO NORTHERN INDIANA. THIS BOUNDARY IS TAKING ON
CHARACTERISTICS OF A WARM FRONT WITH IT SLOWLY MOVING NORTH. A WEAK
LOW WAS APPROACHING KOMA WITH ADDITIONAL BOUNDARIES IN NORTHWEST
IOWA AND NORTHERN MISSOURI. DEW POINTS WERE IN THE 70S ACROSS MUCH
OF THE MIDWEST WITH 60S ACROSS THE GREAT LAKES.

&&

.SHORT TERM...TONIGHT AND THURSDAY...
OVERALL...MODEL INITIALIZATION WAS VERY POOR ESPECIALLY IN REGARDS
TO LOW LEVEL MOISTURE. NO ONE MODEL HAD AN ADVANTAGE OVER THE OTHER
MODELS.

WHAT OCCURS OVER THE NEXT 3 TO 4 HRS WILL SET THE STAGE FOR LATER
TONIGHT INTO THURSDAY. NON-HYDROSTATIC PROCESSES ARE DOMINATING
THE SENSIBLE WX SO THE MODELS WILL BE PLAYING CATCH UP. THE RUC
WAS USED HEAVILY AS A TREND TOOL.

THE MCV FROM THE NOCTURNAL MCS CONTINUES TO MOVE EAST AND IS NOW
APPROACHING THE MISSISSIPPI RIVER. CONVECTION IN NORTHEAST IOWA
AND WISCONSIN ARE BEING SUPPORTED BY THIS MCV.

RUC TRENDS ALONG WITH MCS/LIFT AND HEAVY RAIN TOOLS ARE SUGGESTING
CONVECTION WILL FIRE LATE THIS AFTERNOON WITH THE APPROACH OF
ANOTHER VORT MAX BEHIND THE MCV. THE WARM FRONT/BOUNDARY IS THE
LOGICAL FOCUS TO INITIATE THIS CONVECTION. ONCE CONVECTION
INITIATES...OUTFLOW BOUNDARIES SHOULD PUSH THE FRONT TO THE SOUTH.

WHERE THIS BOUNDARY SETS UP WILL THEN BE KEY TO AREAL COVERAGE OF
PRECIP TONIGHT INTO THURSDAY. THE RUC TRENDS ARE SUGGESTING
CONVECTION AND THE SUBSEQUENT MCS TONIGHT SHOULD BE A BIT FURTHER
SOUTH THAN WHAT THE MODELS ARE CURRENTLY INDICATING.

AREAS ALONG/NORTH OF HWY 30 ARE QUITE MOIST FROM HEAVY RAINFALL
OVER THE WEEKEND AND SOME LOCALIZED HEAVY RAIN THIS MORNING. THERE
IS HIGH UNCERTAINTY ON PLACEMENT BUT WITH INTERNAL MODEL SIGNALS
SUGGESTING THE POTENTIAL FOR BACK BUILDING...A FLASH FLOOD WATCH
WILL BE ISSUED FOR ABOUT THE NORTH THIRD OF THE CWFA.

AREAS BETWEEN HWY 30 AND I-80 ARE NOT AS MOIST AND CAN TAKE A BIT
MORE RAIN. HOWEVER...IF TRAINING DOES DEVELOP AND IS FURTHER SOUTH
THAT CURRENT INDICATIONS SUGGEST...THE PROBABILITY EXISTS THAT THE
FLASH FLOOD WATCH MAY HAVE TO BE EXPANDED IN AREAL COVERAGE.
RAINFALL POTENTIAL FOR TONIGHT COULD RANGE FROM ONE QUARTER INCH
TO OVER 3 INCHES.

AS FOR THE HEAT HEADLINES...THEY WILL REMAIN IN PLACE BUT THE
NORTHERN EXTENT COULD BE CANCELLED EARLY DEPENDING UPON HOW
CONVECTION EVOLVES THIS EVENING.

THE MAIN THREAT FOR HEAVY RAIN APPEARS TO BE LATE TONIGHT TO JUST
PAST SUNRISE WITH CORFIDI VECTORS FROM SEVERAL MODELS SUGGESTING
THE POTENTIAL FOR BACK BUILDING. THUS THE HIGHEST POPS ARE FOR
LATE TONIGHT.

THURSDAY...CONVECTION FROM THE MCS THAT DEVELOPS OVERNIGHT SHOULD
DECAY/DISSIPATE DURING THE MORNING HOURS. THERE IS A POTENTIAL FOR
A BREAK IN THE RAIN EITHER LATE IN THE MORNING OR EARLY AFTERNOON.
BOUNDARIES FROM THE NOCTURNAL CONVECTION WILL PROVIDE THE FOCUS
FOR NEW CONVECTION THURSDAY AFTERNOON. MAX TEMPERATURES HAVE BEEN
LOWERED FOR THURSDAY BASED ON CLOUDS/PRECIP AND FRONTAL LOCATION.
HOWEVER...THEY MAY STILL BE A BIT TOO WARM.
..08..

.LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY...
THURSDAY NIGHT AND FRIDAY...THE GFS/ECMWF PROG THE QUASI STATIONARY
SURFACE BOUNDARY THAT HAS BEEN LINGERING OVER THE AREA AND ACTING AS
A FOCUS MECHANISM FOR PRECIPITATION TO MOVE SOUTHEAST OF THE REGION
BY FRIDAY EVENING. UNTIL THIS BOUNDARY CLEARS THE REGION CHANCES OF
THUNDERSTORMS ARE LIKELY FRIDAY MORNING THAT WILL DIMINISH TO A
CHANCE OF THUNDERSTORMS ON FRIDAY AFTERNOON. MODEL PRECIPITABLE
WATERS ARE FORECAST TO RANGE AROUND 2 INCHES SO ANY STORMS THAT
DEVELOP SHOULD PRODUCE HEAVY RAIN. CLEARING SKIES WILL OCCUR FRIDAY
EVENING AS HIGH PRESSURE BUILDS INTO THE UPPER MIDWEST.

SATURDAY THROUGH TUESDAY...
LARGE UPPER LEVEL HEAT DOME LOCATED TO OUR SOUTH CONTINUES TO EXTEND
ACROSS THE ENTIRE CONUS. ZONAL FLOW AT 500 MILLIBARS OVER OUR AREA
WILL BECOME MORE NORTHWEST IN RESPONSE TO A LONG WAVE RIDGE
DEVELOPING OVER THE NORTHERN ROCKIES. THIS NORTHWEST FLOW WILL KEEP
THE UPPER MISSISSIPPI VALLEY MAINLY DRY THROUGH TUESDAY. CONDITIONS
WILL CONTINUE TO BE HOT AND HUMID WITH DAY TIME HIGH TEMPERATURES IN
THE UPPER 80S ACROSS THE NORTHERN HALF OF THE FORECAST AREA AND
LOWER TO MID 90S ACROSS THE SOUTH. HIGH DEWPOINTS RANGING IN THE MID
TO UPPER 70S WILL PRODUCE HEAT INDICES NEAR OR ABOVE 100 WHICH COULD
WARRANT THE ISSUANCE OF A HEAT ADVISORY MONDAY AND TUESDAY.

TUESDAY NIGHT AND WEDNESDAY...
A CHANCE OF THUNDERSTORMS RETURNS AS THE NEXT COLD FRONT IS PROGGED TO
MOVE ACROSS THE UPPER MISSISSIPPI VALLEY. TIMING AND LOCATION OF
STORMS IS UNCERTAIN DUE TO THEM BEING SO LATE IN THE FORECAST
PERIOD.  ..KUHL..

&&

.AVIATION...
BOUNDARIES FROM NOCTURNAL CONVECTION AND APPROACHING ENERGY ALOFT
SHOULD RESULT IN NEW CONVECTION FIRING 21Z/27-00Z/28. KDBQ/KCID
POTENTIALLY TO HAVE SIGNIFICANT IMPACTS WITH TSRA WITH POTENTIAL
VSBYS/CIGS BLO 3SM AND 3KFT. TSRA ACTIVITY TO BECOME WIDESPREAD
00Z/28-06Z/28. 3-5SM RA ARE EXPECTED TO DVLP AT ALL TAF SITES WITH
VCTS. POTENTIAL EXISTS FOR 1SM AND 1KFT CIGS WITH TSRA FOR AN
EXTENDED TIME 06Z/28 TO 12Z/28.
..08..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
     AFTERNOON FOR BENTON-BUCHANAN-CLINTON-DELAWARE-DUBUQUE-
     JACKSON-JONES-LINN.

     HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR BENTON-CEDAR-
     CLINTON-DES MOINES-HENRY IA-IOWA-JEFFERSON-JOHNSON-JONES-
     KEOKUK-LEE-LINN-LOUISA-MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
     AFTERNOON FOR CARROLL-JO DAVIESS-STEPHENSON-WHITESIDE.

     HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR BUREAU-HANCOCK-
     HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-
     WARREN-WHITESIDE.

MO...HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR CLARK-SCOTLAND.

&&
Hazardous weather outlook, Jul 27, 2:53 PM CST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
353 PM CDT WED JUL 27 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-281000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
353 PM CDT WED JUL 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

TODAY...THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY AFTER 3 PM
NORTHWEST OF A FREEPORT ILLINOIS TO IOWA CITY IOWA LINE AS A SLOW
MOVING COLD FRONT APPROACHES FROM THE PLAINS. HIGH INSTABILITY
SUPPORTS STRONG TO SEVERE THUNDERSTORMS WITH WINDS IN EXCESS OF 60
MPH THE MAIN RISK WITH LARGE HAIL UP TO 1 INCH AS A SECONDARY RISK.
LOCAL RAIN AMOUNTS OF 1 INCH OR MORE MAY CREATE MINOR WATER ISSUES.

TONIGHT...SHOWERS AND THUNDERSTORMS WILL BECOME MORE
WIDESPREAD ACROSS THE AREA. SOME OF THESE STORMS MAY BE SEVERE...
MAINLY IN THE EVENING HOURS WITH STRONG WINDS OVER 60 MPH THE PRIMARY
THREAT.

THERE IS A POTENTIAL FOR HEAVY RAIN TONIGHT...ESPECIALLY AFTER
MIDNIGHT. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR AREAS GENERALLY
ALONG AND NORTH OF HIGHWAY 30. ELSEWHERE...MODERATE TO POTENTIALLY
HEAVY RAINFALL IS POSSIBLE.

A HEAT ADVISORY IS IN EFFECT THROUGH EARLY THIS EVENING FOR LOCATIONS
ALONG AND SOUTH OF A VINTON IOWA TO STERLING ILLINOIS LINE.
PLEASE SEE THE LATEST NATIONAL WEATHER SERVICE HEAT WARNING AND
ADVISORY STATEMENTS FOR MORE COMPLETE INFORMATION.

THE STORMS PREDICTION CENTER HAS NORTHWESTERN PORTIONS OF THE OUTLOOK
AREA IN A SLIGHT RISK LATE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ONE OR MORE COMPLEXES OF THUNDERSTORMS WITH DAMAGING WIND AND HEAVY
RAINFALL WILL BE POSSIBLE THURSDAY THROUGH FRIDAY. THE THREAT OF
SEVERE THUNDERSTORMS WITH DAMAGING WIND WILL BE GREATEST THURSDAY
AND THE STORM PREDICTION CENTER HAS A SLIGHT RISK OVER THE ENTIRE
OUTLOOK AREA. HEAVY RAINFALL FROM THUNDERSTORMS MAY RESULT IN FLASH
FLOODING. THIS RISK WILL INITIALLY BE GREATEST NORTH OF INTERSTATE
80.

VERY WARM AND HUMID CONDITIONS ARE EXPECTED THURSDAY AND AGAIN EARLY
NEXT WEEK. HEAT INDEX VALUES MAY REACH OVER 100 DEGREES IN THE
AFTERNOON AND EVENING HOURS...AND HEAT ADVISORIES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT ACROSS
NORTHWEST SECTIONS OF THE OUTLOOK AREA.

In the hours before

Local storm report, Jul 27, 5:39 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
639 PM CDT WED JUL 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HEAVY RAIN       4 WNW DUBUQUE           42.52N 90.76W
07/27/2011  M0.60 INCH       DUBUQUE            IA   TRAINED SPOTTER

            IN 20 MINUTES

&&

LE

The radar

The Quad Cities radar (KDVN), 102 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

22 heavy rain, 4 hail, 3 flash flood, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Dubuque

When
July 27, 5:39 PM CST
Where
Dubuque County, 0.51 mi W of Asbury
Reported by
Trained Spotter
Coordinates
42.520, -90.760

At 639 pm CDT July 27, the 20 minute rainfall total 4 miles west northwest of Dubuque, IA was 0.60 inches.

Heavy Rain, Dubuque

When
July 27, 5:50 PM CST to 6:24 PM CST
Where
Dubuque County, Dubuque
Reported by
Law Enforcement
Coordinates
42.500, -90.670

Just before 7 pm CDT, typical street flooding began in Dubuque with some sewer covers being blown off.

Heavy Rain, Dubuque

When
July 27, 6:15 PM CST
Where
Dubuque County, 0.51 mi W of Asbury
Reported by
Trained Spotter
Coordinates
42.520, -90.760

At 715 pm CDT July 27, the 70 minute rainfall total 4 miles west northwest of Dubuque, IA was 1.60 inches.

Hail, Dubuque

When
July 27, 6:17 PM CST
Where
Dubuque County, 0.86 mi NW of Dubuque
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.510, -90.680

Quarter sized hail fell 1 mile northeast of Dubuque, IA at 717 pm CDT July 27.

Heavy Rain, Dubuque

When
July 27, 6:18 PM CST
Where
Dubuque County, 0.86 mi NW of Dubuque
Reported by
Trained Spotter
Coordinates
42.510, -90.680

At 718 pm CDT July 27, the 1 hour rainfall total 1 mile northeast of Dubuque, IA was estimated to be 3.00 inches.

Hail, Dubuque

When
July 27, 6:20 PM CST
Where
Dubuque County, 1.47 mi SSW of Dubuque
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.480, -90.680

Quarter sized hail fell 1 mile south southeast of Dubuque, IA at 720 pm CDT July 27.

Hail, Dubuque

When
July 27, 6:20 PM CST
Where
Dubuque County, 0.51 mi E of Center Grove
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.500, -90.690

Half dollar sized hail fell in Dubuque, IA at 720 pm CDT July 27.

Flash Flood, Dubuque

When
July 27, 6:24 PM CST to 9:00 PM CST
Where
Dubuque County, 1.08 mi ESE of Zwingle to 1.73 mi SE of Massey
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Law Enforcement
Coordinates
42.295, -90.660

Torrential downpours of rain fell across much of Dubuque County during the evening of July 27 and early morning hours of July 28 resulting in flash flooding of much of the county, especially in Dubuque, IA. Rainfall totals of 7 to 15 inches were common across the area, with most of the rain falling in under 12 hours. Significant street flooding began between 7 and 8 pm and escalated as the night continued.

Hail, Dubuque

When
July 27, 6:29 PM CST
Where
Dubuque County, 1.47 mi NNE of Dubuque
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.520, -90.660

Quarter sized hail fell 2 miles northeast of Dubuque, IA at 729 pm CDT July 27.

Heavy Rain, Dubuque

When
July 27, 6:29 PM CST
Where
Dubuque County, 1.47 mi NNE of Dubuque
Reported by
Trained Spotter
Coordinates
42.520, -90.660

As of 729 pm CDT July 27, the rainfall total 2 miles northeast of Dubuque, IA was 3.50 inches.

Lightning, Dubuque

When
July 27, 6:30 PM CST
Where
Dubuque County, 0.47 mi SE of Dubuque
Property damage
$100,000
Reported by
Newspaper
Coordinates
42.495, -90.664

Lightning struck a spire on Bishop's Block Building at the intersection of 1st and Main Streets in Dubuque, IA during the evening of July 27 causing bricks to shoot out over the street below. Some cars were damaged and a portion of the street was blocked.

Flash Flood, Jackson

When
July 27, 8:00 PM CST to July 28, 3:00 AM CST
Where
Jackson County, 1.16 mi NNW of Garry Owen to 2.33 mi N of Sabula
Cause
Heavy Rain
Property damage
$1.5 million
Reported by
Law Enforcement
Coordinates
42.295, -90.830

Torrential downpours of rain fell across much of northeastern Jackson County during the evening of July 27 and early morning hours of July 28 resulting in flash flooding of much of the area. Rainfall totals of 7 to 15 inches were common across the area, with most of the rain falling in under 12 hours.

Several bridges were closed and roads washed out in northern Jackson County, including the bridge on 308th Street between Sieverding Ridge Road and U.S. 52, a wooden bridge in Tete De Morts Township on High Bridge Road, and a bridge on 248th Avenue. Some culverts on 370th Street were destroyed. Spruce Creek Park was evacuated. Some basements in Bellevue were also flooded. Annie's Acres along Mill Creek Road was also flooded.

Flash Flood, Dubuque

When
July 27, 8:00 PM CST to July 28, 3:00 AM CST
Where
Dubuque County, 1.49 mi SE of White Pine Hollow Sp to 2.13 mi SSE of Worthington
Cause
Heavy Rain
Property damage
$7.0 million
Reported by
Law Enforcement
Coordinates
42.618, -91.096

Torrential downpours of rain fell across much of Dubuque County during the evening of July 27 and early morning hours of July 28 resulting in flash flooding of much of the county, especially in Dubuque, IA. Rainfall totals of 7 to 15 inches were common across the area, with most of the rain falling in under 12 hours.

Numerous roads and bridges were washed out and many others closed, causing Dubuque County to run out of barricades. Several neighborhoods were evacuated, including the Valley Hill trailer park where the water was 6 feet deep. Many creeks in the area raged out of their banks, including Catfish Creek. Very early estimates of damage to infrastructure alone exceeded $3 Million. Numerous roads and streets were flooded, with some eroded or washed away completely. Among the hardest hit areas was the vicinities of St. Mary's Catholic Church, Elm Street and the Millwork District. The Dubuque water treatment plant was heavily damaged, with estimates between $1.5 Million and $2 Million. A basement wall caved in at 1790 Chaney Road on Dubuque's West End.

Heavy Rain, Dubuque

When
July 27, 8:30 PM CST
Where
Dubuque County, 0.51 mi W of Asbury
Reported by
Trained Spotter
Coordinates
42.520, -90.760

As of 930 pm CDT July 27, the rainfall total 4 miles west northwest of Dubuque, IA was 2.50 inches.

Heavy Rain, Dubuque

When
July 27, 8:53 PM CST
Where
Dubuque County, 0.59 mi ENE of (Dbq)dubuque Muni Ar
Reported by
ASOS
Coordinates
42.403, -90.709

As of 10 pm CDT July 27, the 4 hour rainfall total at the Dubuque Regional Airport was 4.39 inches. The hourly amounts were 0.17 inches from 6 to 7 pm, 0.40 inches from 7 to 8 pm, 1.54 inches from 8 to 9 pm, and 2.28 inches from 9 to 10 pm.

Thunderstorm Wind, Dubuque

When
July 27, 11:19 PM CST
Where
Dubuque County, 0.59 mi ENE of (Dbq)dubuque Muni Ar
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
42.403, -90.709

A 59 mph wind gust was recorded by the ASOS at the Dubuque Regional Airport at 1219 am CDT July 28.

Heavy Rain, Dubuque

When
July 27, 11:29 PM CST
Where
Dubuque County, 0.51 mi W of Asbury
Reported by
Trained Spotter
Coordinates
42.520, -90.760

As of 1229 am CDT July 28, the rainfall total 4 miles west northwest of Dubuque, IA was 4.00 inches.

Heavy Rain, Dubuque

When
July 28, 12:00 AM CST
Where
Dubuque County, 0.59 mi ENE of (Dbq)dubuque Muni Ar
Reported by
ASOS
Coordinates
42.403, -90.709

As of 100 am CDT July 28, the 7 hour rainfall total recorded by the ASOS at the Dubuque Regional Airport was 7.35 inches. This made the daily rainfall total a record 7.47 inches. The previous record for July 27 was 3.10 inches set in 1896. In addition, this total was also a July Daily Rainfall Record, surpassing the previous record of 6.28 inches established on July 1, 1961.

Heavy Rain, Dubuque

When
July 28, 3:49 AM CST
Where
Dubuque County, 0.51 mi W of Asbury
Reported by
Trained Spotter
Coordinates
42.520, -90.760

At 449 am CDT July 28, the 11 hour rainfall total 4 miles west northwest of Dubuque, IA was 8.50 inches.

Heavy Rain, Dubuque

When
July 28, 4:23 AM CST
Where
Dubuque County, 0.86 mi NW of Dubuque
Reported by
Trained Spotter
Coordinates
42.510, -90.680

At 523 am CDT July 28, the rainfall total 1 mile northeast of Dubuque, IA was 7.50 inches.

Heavy Rain, Delaware

When
July 28, 4:50 AM CST
Where
Delaware County, 0.69 mi S of Edgewood
Reported by
Trained Spotter
Coordinates
42.640, -91.400

At 550 am CDT July 28, the rainfall total in Edgewood, IA was 3.07 inches.

Heavy Rain, Dubuque

When
July 28, 5:00 AM CST
Where
Dubuque County, 1.47 mi SSE of Asbury
Reported by
Trained Spotter
Coordinates
42.500, -90.740

At 600 am CDT July 28, the rainfall total 2 miles west of Dubuque, IA was 7.06 inches and it was still raining.

Heavy Rain, Dubuque

When
July 28, 5:00 AM CST
Where
Dubuque County, 3 mi NNE of Dubuque
Reported by
COOP Observer
Coordinates
42.540, -90.647

At 6 am CDT July 28, the 24 hour rainfall total at the COOP site at Lock and Dam 11 in Dubuque, IA was 8.80 inches.

Heavy Rain, Dubuque

When
July 28, 5:43 AM CST
Where
Dubuque County, 0.86 mi NW of (Dbq)dubuque Muni Ar
Reported by
Official NWS Observations
Coordinates
42.410, -90.730

At 643 am CDT July 28, the 24 hour rainfall total 1 mile northwest of the Dubuque Regional Airport was 10.92 inches.

Heavy Rain, Dubuque

When
July 28, 6:00 AM CST
Where
Dubuque County, 0.59 mi ENE of (Dbq)dubuque Muni Ar
Reported by
ASOS
Coordinates
42.403, -90.709

At 700 am CDT July 28, the 13 hour rainfall total recorded by the ASOS at the Dubuque Regional Airport was 10.31 inches.

Heavy Rain, Dubuque

When
July 28, 6:40 AM CST
Where
Dubuque County, Peosta
Reported by
Public
Coordinates
42.450, -90.850

At 740 am CDT July 28, the rainfall total in Peosta, IA was 13.10 inches and it was still raining.

Heavy Rain, Dubuque

When
July 28, 6:59 AM CST
Where
Dubuque County, 1.02 mi E of Key West
Reported by
Public
Coordinates
42.450, -90.660

At 759 am CDT July 28, the rainfall total 4 miles south southeast of Dubuque, IA was 14.50 inches.

Heavy Rain, Dubuque

When
July 28, 7:18 AM CST
Where
Dubuque County, 1.02 mi W of Holy Cross
Reported by
Public
Coordinates
42.600, -91.000

At 817 am CDT July 28, the rainfall total in Holy Cross, IA was 7.50 inches. This report was relayed by a media partner.

Heavy Rain, Buchanan

When
July 28, 8:30 AM CST
Where
Buchanan County, 0.51 mi W of Independence
Reported by
Trained Spotter
Coordinates
42.470, -91.890

At 930 am CDT July 28, the rainfall total in Independence, IA was 3.00 inches.

Heavy Rain, Dubuque

When
July 28, 10:37 AM CST
Where
Dubuque County, 0.59 mi ENE of (Dbq)dubuque Muni Ar
Reported by
ASOS
Coordinates
42.403, -90.709

At 1137 am CDT July 28, it stopped raining at the Dubuque Regional Airport. The 24 hour total at this time was 10.62 inches, which actually fell within 18 hours! This is a new 24 hour rainfall record for Dubuque, IA. The previous record was 8.96 inches set on August 21 and 22, 2002.

In addition, a new daily rainfall record of 3.27 inches was established for July 28. The previous record was 2.30 inches set in 1990.

This 24 hour total of 10.62 inches pushed the July total to a record 16.01 inches! The previous July record was 12.68 inches set just last year in 2010.

In addition, the 16.01 inches July 2011 rainfall total also broke the all time monthly rainfall record! The previous record was 15.46 inches set in September 1965.

Heavy Rain, Dubuque

When
July 28, 10:55 AM CST
Where
Dubuque County, 1.72 mi SE of Julien
Reported by
Public
Coordinates
42.460, -90.750

At 1155 am CDT July 28, the 24 hour rainfall total 4 miles southwest of Dubuque, IA was 15.10 inches. This report was relayed by a media partner.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332332, 374845, 332350, 332351, 332434, 332352, 332435, 332349, 332353, 332355, 338645, 332388, 336544, 332361, 332365, 332390, 332403, 332406, 332413, 332433, 332414, 332416, 332442, 332418, 332452, 332420, 332421, 332467, 332422, 332463, 332425.